Alert archive / Arkansas / Tornado Warnings in 1999

Tornado Warning 26, NWS Shreveport, LA

January 22, 1999Miller County, Arkansas

NWS Shreveport, LA issued this tornado warning at Jan 22, 1999, 6:55 PM CST for Miller County, Arkansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1999, 6:55 PM CST (00:55 UTC)
Expired
Jan 22, 1999, 7:55 PM CST
In force
60 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Miller County, AR

The radar

The Shreveport radar (KSHV), 96 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 7:35 PM CSTTornado F0Kiblah, ARTornado tracked across unpopulated wooded and farmland areas.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 230056 RRA
TORSHV
ARC091-230155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
655 PM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  MILLER COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 755 PM CST

* AT 655 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCHING A
  TORNADO 2 MILES SOUTH OF TEXARKANA MOVING TO THE EAST NORTHEAST
  AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TEXARKANA AROUND 700 PM.


IF YOU ARE CAUGHT OUTSIDE...GO TO A NEARBY STURDY BUILDING. AS A
LAST RESORT...TAKE COVER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.

IF YOU ARE IN A MOBILE HOME...ABANDON IT FOR A STURDY BUILDING OR
GET INTO A DITCH OR CULVERT.

13/6

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 22, 2:35 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 22, 2:35 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CST FRI JAN 22 1999

SURFACE LOW CENTERED JUST TO WEST OF CWA THIS AFTERNOON WAS STILL DIGGING
TO THE SOUTHEAST WITH DRY AIR REACHING THE UPPER TEXAS COAST. ETA SEEMS
TO HAVE MOVEMENT DOWN AND PLACES H5 VORT MAX OVER SHV SHORTLY AFTER 00Z.
NGM CENTER IS DISPLACED A LITTLE TO WEST IN NORTHEAST TEXAS. LIKE THE ETA
SOLUTION BEST. SYSTEM IS ALMOST VERTICAL WITH SURFACE WIND SHIFT NOT
MUCH AHEAD OF UPPER LOW. SOME VERTICAL MOTION EXPECTED IN NORTHWEST
QUADRANT OF SYSTEM..SO KEEPING CHANCE OF RAIN IN FORECAST THROUGH MUCH
OF TONIGHT NOT A BAD PLAN..AT LEAST FOR NORTHERN TWO THIRDS OF CWA.
HOWEVER..OUR TEXAS COUNTIES IN SW PORTION OF CWA MAY REMAIN DRY.
WRAP AROUND CLOUDS SHOULD BREAK BY MIDDAY SATURADY WEST HALF OF AREA...
BUT EASTERN MOST COUNTIES IN ARKANSAS AND LA PARISHES MAY BE CLOUDY
TIL EARLY AFTERNOON. LIKE NGM MOS COOLER TEMPS FOR SATURDAY AND AVN
LOWER MINS SATURDAY NIGHT. RIDGE BUILDS FAST ACROSS AREA ON SUNDAY
AND CANNOT ARGUE WITH MOS MID 60S.

SHV  41/51/32/66 4100  MLU 45/51/31/63  4100    14

In the hours before

Special weather statement, Jan 22, 1:16 PM CST, 5 hours 39 minutes before
LAZ017-018-020-022-222017-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 PM CST FRI JAN 22 1999

...TORNADO WATCH CANCELLED FOR NORTHWEST LOUISIANA PARISHES...

THE TORNADO WATCH ISSUED THIS MORNING FOR SABINE..NATCHITOCHES..
GRANT AND LA SALLE PARISHES HAS BEEN CANCELLED. A FEW THUNDERSTORMS
STILL REMAIN IN AREA...HOWEVER THEY ARE NOT SEVERE AND SHOULD MOVE
INTO NORTHEAST LOUISIANA DURING THE NEXT HOUR OR SO.
Local storm report, Jan 22, 1:40 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
140 PM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0115 PM    MONROE                    LA   .5 INCH HAIL
01/22/99   OUACHITA                       AT KNOE TV FROM HEAD
                                          METEOROLOGIST.
Local storm report, Jan 22, 2:40 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1125 PM    KILGORE                   TX   59 MPH TSTM GUST
01/21/99   GREGG                          NUMEROUS TREES AND POWER
                                          LINES DOWN, SEVERAL MOBILE
                                          HOMES DESTROYED ON WEST
                                          SIDE OF TOWN, EXTENSIVE
                                          ROOF DAMAGE TO STONERIDGE
                                          APT. COMPLEX, PARTIAL ROOF
                                          BLOWN OFF LAKEWOOD APT.
                                          COMPLEX, NUMEROUS BUSINESS
                                          SIGNS DESTROYED AND WINDOWS
                                          BLOWN OUT, GGG ASOS PK WND
                                          59 MPH. REPORTS FROM
                                          KILGORE POLICE DEPT.

19

Nearby

Tornado Warnings in Arkansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.